ARE YOUR PILLS MAK­ING YOU SICK?

Hun­dreds of pre­scrip­tion and over-the-counter medicines dis­rupt the ab­sorp­tion of vi­ta­mins and min­er­als, putting mil­lions of us at in­creased risk of med­i­cated mal­nour­ish­ment, dis­cov­ers JANE SY­MONS

Daily Express - - FRONT PAGE -

MIL­LIONS of peo­ple take medicines such as choles­terol-low­er­ing statins, met­formin for di­a­betes and con­tra­cep­tive pills. But th­ese widely-pre­scribed drugs can come with a hid­den cost.

They are just a few of the life-sav­ing and life-chang­ing reme­dies which can dis­rupt nu­tri­ent ab­sorp­tion.And the more of them you take – and the longer you take them – the greater the risk of de­vel­op­ing po­ten­tially dan­ger­ous nu­tri­ent de­fi­cien­cies.

Michael Wake­man, a phar­ma­cist and spe­cial­ist in nutri­tional medicine, was alerted to the danger after spot­ting a sci­en­tific pa­per which was aptly ti­tled: “Ef­fects of widely used drugs on mi­cronu­tri­ents: a story rarely told.”

It led to five years of re­search, trawl­ing med­i­cal jour­nals and sci­en­tific pa­pers, which he says was like peel­ing an onion. “The more you dig and the more lay­ers you peel away, the more prob­lems you dis­cover.

“Some of the links – such as met­formin and vi­ta­min B12 – are quite well known, but the more you look, the more you find.”

NHS di­eti­tian Cather­ine Collins says: “Med­i­ca­tions can im­pact nu­tri­ent sta­tus in a num­ber of ways. They can re­duce up­take by bind­ing with the nu­tri­ent, or a co­fac­tor needed for ab­sorp­tion; there can be is­sues around in­creased clear­ance; and there can be meta­bolic changes which in­flu­ence ab­sorp­tion.”

IN MANY cases, the im­pacts are quite sub­tle, so they are not listed as po­ten­tial side ef­fects. But tak­ing sev­eral medicines, each with a small ef­fect, can eas­ily add up to a se­ri­ous de­fi­ciency.

Prob­lems are com­pounded by the fact that the num­ber of medicines we take tends to in­crease as we get older, when our bod­ies are also less ef­fi­cient at ab­sorb­ing nu­tri­ents. Di­etary gaps and bad habits, such as smok­ing and drink­ing too much al­co­hol, add to the risk of short­falls.

Cather­ine Collins ad­vises against tak­ing in­di­vid­ual nu­tri­ents in large doses, un­less it is on med­i­cal ad­vice, but says: “A generic vi­ta­min and min­eral sup­ple­ment can be use­ful to mop up any mi­cronu­tri­ent de­fi­cien­cies.”

Just 20 medicines ac­count for al­most a third of the pre­scrip­tion medicines dis­pensed ev­ery year and MrWake­man says that four out of ev­ery five of them have some im­pact on nu­tri­ent sta­tus.

DI­A­BETES DANGER

Met­formin im­pairs up­take of vi­ta­min B12, and this is flagged up as a “very rarely re­ported” side ef­fect on pa­tient in­for­ma­tion leaflets.

How­ever one study warned that as many as 30 per cent of di­a­bet­ics who take met­formin for three or more years go on to de­velop prob­lems.

Eat­ing a ve­gan or vegetarian diet, and older age, also in­crease the risk of be­ing low in vi­ta­min B12. Short­falls can cause mus­cle weak­ness and nerve dam­age, which is also a com­mon complicati­on of di­a­betes.

MrWake­man sus­pects some cases of de­fi­ciency are be­ing mis­di­ag­nosed as di­a­betic neuropathy (nerve dam­age).

Met­formin also re­duces lev­els of fo­late, thi­amine, mag­ne­sium and vi­ta­min D, which is im­por­tant for im­mu­nity.

Mr Wake­man says: “The last thing I want to do is scare any­one into stop­ping tak­ing met­formin, but it is im­por­tant peo­ple are aware of the is­sue and, in my opin­ion, it would make sense to take a mul­ti­vi­ta­min with a higher level of vi­ta­min B12.”

Emma Elvin, Se­nior Clin­i­cal Ad­vi­sor at Di­a­betes UK, says: “It could be dif­fi­cult to iden­tify the ex­act cause of any nerve prob­lems in peo­ple with di­a­betes, es­pe­cially if they also have a B12 de­fi­ciency.

“The most im­por­tant thing is that it is iden­ti­fied and treated ap­pro­pri­ately.”

ACID REG­U­LAT­ING MEDICINES

Pro­ton pump in­hibitors (PPIs) such as omepra­zole, lan­so­pra­zole and other drugs end­ing in ‘azole’ are of­ten taken along­side met­formin and medicines for high blood pres­sure and heart prob­lems.

Th­ese PPIs re­duce stom­ach acid, which dis­rupts ab­sorp­tion of a range of nu­tri­ents in­clud­ing vi­ta­min B12, vi­ta­min C, be­tac­arotene, iron, folic acid, mag­ne­sium and cal­cium. Sev­eral stud­ies have re­ported low mag­ne­sium lev­els in pa­tients tak­ing PPIs for a year or more. Mag­ne­sium is found in a range of foods in­clud­ing green veg­eta­bles, nuts and whole­grains, but the Na­tional Diet and Nu­tri­tion Sur­vey found that 12 per cent of work­ing-age adults and 15 per cent of over-65s have low lev­els. Signs of a de­fi­ciency in­clude tiredness, cramps, nau­sea and ab­nor­mal heart rhythms.

BLOOD PRES­SURE PIT­FALLS

Di­uret­ics such as bumetanide, furosemide and meto­la­zone, which lower blood pres­sure, also al­ter the way the kid­neys work and this can ac­cel­er­ate ex­cre­tion of potas­sium, mag­ne­sium, thi­amine, vi­ta­min C and folic acid.

Loss of potas­sium is the most com­mon prob­lem, and pa­tients are of­ten ad­vised to take a sup­ple­ment. Signs of a short­fall in­clude fa­tigue, weak­ness, mus­cle cramps and con­sti­pa­tion. Potas­sium-rich foods in­clude ba­nanas, spinach and av­o­ca­dos. ACE in­hibitors – which usu­ally end in “pril”, such as ramipril, cap­to­pril, and enalapril – also lower blood pres­sure but are as­so­ci­ated with low lev­els of vi­ta­min D.We make vi­ta­min D, which is im­por­tant for im­mu­nity, from sun­shine and the Chief Med­i­cal Of­fi­cer sug­gest ev­ery­one takes a 10mcg sup­ple­ment of vi­ta­min D daily dur­ing win­ter.

STATIN STA­TUS

Mil­lions of Bri­tons take statins to re­duce their risk of heart dis­ease. How­ever, th­ese choles­terol­low­er­ing drugs also re­duce lev­els of coen­zyme Q10 (CoQ-10), which cells need for growth and re­pair.

Peo­ple with al­ready low lev­els of vi­ta­min D are at in­creased risk of mus­cle pain.

PILL PROB­LEMS

Oral con­tra­cep­tives im­pair lev­els of fo­late, which is needed to pre­vent neu­ral tube birth de­fects. A re­cent study ad­vised: “It is crit­i­cal for women of child­bear­ing age to con­tinue fo­late sup­ple­men­ta­tion dur­ing oral con­tra­cep­tive use.”

Michael Wake­man has de­vel­oped an on­line tool for pa­tients to cal­cu­late their risk of a short­fall: go to vitmedics.com. His book, Med­i­cated Mal­nour­ish­ment, cat­a­logues dozens of po­ten­tial vi­ta­min and min­eral de­fi­cien­cies.

Pic­tures: GETTY

TRADE-OFF: Down­side to pre­scrip­tion medicines

Newspapers in English

Newspapers from UK

© PressReader. All rights reserved.